In order to bring you the best possible user experience, this site uses Javascript. If you are seeing this message, it is likely that the Javascript option in your browser is disabled. For optimal viewing of this site, please ensure that Javascript is enabled for your browser.

The free consultation period for this content is over.

It is now only available year-round to ACVC Ivory (& above) Members, Fellows of the ESC and Young combined Members

An unusual cause of severe cardiac arrhythmia

Session Poster Session 1

Speaker Ines Silveira

Event : Acute Cardiovascular Care 2016

  • Topic : arrhythmias and device therapy
  • Sub-topic : Arrhythmias, General
  • Session type : Poster Session

Authors : I Silveira (Porto,PT), R B Santos (Porto,PT), T Lemos (Porto,PT), A Pinto (Porto,PT), M Trepa (Porto,PT), S Cabral (Porto,PT), S Torres (Porto,PT)

Authors:
I Silveira1 , R B Santos1 , T Lemos2 , A Pinto3 , M Trepa1 , S Cabral1 , S Torres1 , 1Hospital Center of Porto, Cardiology - Porto - Portugal , 2Hospital Center of Porto, Anesthesiology - Porto - Portugal , 3Hospital Center of Porto, Intensive Care Unit - Porto - Portugal ,

Citation:
European Heart Journal Supplement ( 2010 ) 12 ( Supplement F ), F19

The authors report a case of incessant arrhythmia due to a volunteer intoxication with an uncommon substance, refractory to different measures.
A 23 years old woman was admitted to the emergency room hypotensive and bradycardic after a volunteer ingestion of a plant ‘Taxus Baccata’ with suicidal intention 6 hours ago.1 mg of atropine was administered and aminergic support was initiated. Then ventricular tachycardia (VT) with pulse (see figure) occurred. Mechanical ventilation was required and magnesium sulphate, potassium and lidocaine were administered. At that time, asystole occurred and after 1 cycle of advanced life support (ALS), pulse was recovered in VT. Extreme bradycardia occurred again and external pacemaker support was initiated, followed by asystole with requirement of another cycle of ALS. Rhythm was recovered in VT and after a direct current cardioversion (DCC) with a 200 J biphasic shock, cardiac arrest occurred in ventricular fibrillation, recovered after 2 ADS cycles and 2 DCC. The recovered rhythm was again VT with pulse and amiodarone perfusion and calcium gluconate were initiated. After 4 hours in VT with pulse we verified a progressive rhythm organization to sinus rhythm. Given the fact that this toxin has an alkaloid compound and can have some chemical properties similar to digoxin, we started antibody’s anti-digoxin, as has already been described in other case reports. Hemodynamic stabilization ensued. Echocardiogram evaluation in emergency room revealed a preserved biventricular function.The patient was extubated after 18 hours and discharged to a psychiatric unit after seven days, without significant sequels.
The use of Taxus Baccata as suicide intention is infrequent. The potent effect of this toxin is primarily cardiac leading to severe rhythm disturbances. Classic antiarrhythmic therapy has proven to be ineffective. There is no known antidote, therefore a prompt diagnosis and supportive care are the only available options so far. With this case we describe the arrhythmic effects of this substance and the difficulty of treatment in this situation.

Get your access to resources

Join now
  • 1ESC Professional Members – access all ESC Congress resources 
  • 2ESC Association Members (Ivory, Silver, Gold) – access your Association’s resources
  • 3Under 40 or in training - with a Combined Membership, access all resources
Join now

Our sponsors

ESC 365 is supported by Bayer, Boehringer Ingelheim and Lilly Alliance, Bristol-Myers Squibb and Pfizer Alliance, Novartis Pharma AG and Vifor Pharma in the form of educational grants. The sponsors were not involved in the development of this platform and had no influence on its content.

logo esc

Our mission: To reduce the burden of cardiovascular disease

Who we are